Alert archive / South Dakota / Tornado Warnings in 2014

Tornado Warning 12, NWS Aberdeen, SD

August 9, 2014Deuel County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 9, 2014, 4:40 PM CDT for Deuel County, South Dakota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2014, 4:40 PM CDT (21:40 UTC)
Expired
Aug 9, 2014, 5:00 PM CDT
In force
20 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WFUS53 KABR 092140
TORABR
SDC039-092200-
/O.NEW.KABR.TO.W.0012.140809T2140Z-140809T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
440 PM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 500 PM CDT

* AT 438 PM CDT...A CONFIRMED TORNADO WAS REPORTED NEAR LAKE
  COCHRANE...OR 11 MILES EAST OF CLEAR LAKE...MOVING NORTHEAST AT 15
  MPH.

  HAZARD...DAMAGING TORNADO.

  SOURCE...EMERGENCY MANAGEMENT CONFIRMED TORNADO.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THE TORNADO WILL BE NEAR...
  GARY AROUND 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4468 9646 4477 9657 4490 9645 4489 9644
      4473 9644 4468 9644
TIME...MOT...LOC 2139Z 215DEG 14KT 4476 9646

TORNADO...OBSERVED
HAIL...<.75IN

$$
DORN
1 follow-up statement
017 
WWUS53 KABR 092158
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT SAT AUG 9 2014

SDC039-092207-
/O.EXP.KABR.TO.W.0012.000000T0000Z-140809T2200Z/
DEUEL SD-
458 PM CDT SAT AUG 9 2014

...THE TORNADO WARNING FOR EAST CENTRAL DEUEL COUNTY WILL EXPIRE AT
500 PM CDT/400 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

LAT...LON 4468 9646 4477 9657 4490 9645 4489 9644
      4473 9644 4468 9644
TIME...MOT...LOC 2157Z 215DEG 14KT 4482 9640

$$
DORN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 9, 3:09 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 9, 3:09 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
309 PM CDT SAT AUG 9 2014

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

A CLOSED UPPER LOW CONTINUES TO MOVE OVER NORTHEASTERN SD THIS
AFTERNOON. HELPED ALONG BY DAYTIME HEATING THE SHOWERS AND
THUNDERSTORMS ARE BECOMING MORE NUMEROUS AS ANTICIPATED ACROSS THE
EAST. CONFIDENCE DIMINISHES AS TO WHETHER OR NOT AREAL COVERAGE
WILL SPREAD TO INCLUDE MORE OF THE JAMES RIVER VALLEY OR AREAS IN
THE WESTERN CWA WHERE THERE IS A LITTLE CAPE AND SOME CLEARING.
KEPT IN SOME SLIGHT CHANCES TO COVER THE POTENTIAL.

THE UPPER LOW IS VERY SLOW MOVING AND WILL LIKELY KEEP PRECIP OVER
THE EAST THROUGH THE NIGHT AND INTO THE MORNING HOURS BEFORE
EXITING. AFTERNOON/EVENING INSTABILITY JUST BEHIND THE UPPER LOW
WILL ALLOW FOR SOME SHOWER DEVELOPMENT BEFORE THE REGION DRIES OUT
AS HIGH PRESSURE BUILDS IN OVER THE CWA ON MONDAY.

TEMPERATURES WILL BE SUPPRESSED IN CLOUDS AND RAIN BUT WILL BEGIN
TO REBOUND ON MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY
AN UPPER LEVEL RIDGE WILL BE OVER THE REGION AT THE ONSET OF THE
LONG TERM. THIS WILL ALLOW FOR A COUPLE OF DRY DAYS...AS WELL AS
SEASONAL TEMPERATURES. THE PATTERN WILL CHANGE BY MID WEEK
HOWEVER...AS A WEST COAST TROUGH FLATTENS THE RIDGE AND MOVES
EASTWARD. MODELS BEGIN TO DIVERGE AT THIS POINT...WITH THE GFS
KEEPING THE ENERGY FURTHER SOUTH AND MAINTAINS A FASTER SOLUTION
AS COMPARED TO TO ECMWF. REGARDLESS OF THE TIMING DIFFERENCES...A
SURFACE FRONT WILL BE MOVING ACROSS THE REGION...WITH SEEMINGLY
STRONG MOISTURE RETURN. THEREFORE PRECIPITATION CHANCES INCREASE
BY THE END OF THE LONG TERM PERIOD. STUCK CLOSE TO ALLBLEND
GUIDANCE THROUGH THE FORECAST.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR CIGS ACROSS NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA SHOULD
SHOW SOME IMPROVEMENT THIS AFTERNOON...HOWEVER...SHOWERS AND
THUNDERSTORMS WILL ALSO REDEVELOP ACROSS NORTHEAST SOUTH DAKOTA.
HEAVY RAIN IS POSSIBLE...SO EXPECT BRIEF PERIODS OF LOWER
CIGS/VSBYS WITH ANY STORMS THAT MOVE OVER TAF SITES. LOW LEVEL
MOISTURE WILL REMAIN ABUNDANT THROUGH THE NIGHT...AND IFR FOG WILL
LIKELY DEVELOP AT THE KABR AND KATY TAF SITES BY THE EARLY MORNING
HOURS ON SUNDAY. HIGH PRESSURE WILL MOVE IN ON SUNDAY AND WINDS
SHIFT AROUND TO THE NORTHWEST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...SERR
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 9, 3:37 AM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
337 AM CDT SAT AUG 9 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
337 AM CDT SAT AUG 9 2014 /237 AM MDT SAT AUG 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WEAK SHOWERS AND STORMS WILL CONTINUE ACROSS THE AREA TODAY.
SEVERE WEATHER IS UNLIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL SHOWERS AND STORMS WILL MOVE ALONG A FRONT SUNDAY.
AGAIN...SEVERE WEATHER IS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Aug 9, 4:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
405 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HEAVY RAIN       HAZEL                   44.76N  97.38W
08/09/2014  M3.27 INCH       HAMLIN             SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1400596

TMK
Local storm report, Aug 9, 4:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
410 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HEAVY RAIN       2 SSW HAZEL             44.73N  97.40W
08/09/2014  M4.01 INCH       HAMLIN             SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1400597

TMK
Local storm report, Aug 9, 4:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
412 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HEAVY RAIN       1 NNE VIENNA            44.72N  97.49W
08/09/2014  M2.87 INCH       CLARK              SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1400598

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:11 PM CDTFlash Flood WarningABRHamlin10 hr
Aug 9, 5:35 PM CDTFlash Flood WarningABRRoberts12 hr
Aug 9, 5:46 PM CDTTornado WarningABRDeuel, Hamlin29 min
Aug 9, 6:51 PM CDTFlash Flood WarningABRGrant6 hr

Nearby

Tornado Warnings in South Dakota, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.